EconPapers    
Economics at your fingertips  
 

Parameterizing Unconditional Skewness in Models for Financial Time Series

Changli He, Annastiina Silvennoinen and Timo Teräsvirta ()

Journal of Financial Econometrics, 2008, vol. 6, issue 2, 208-230

Abstract: In this paper we consider the third-moment structure of a class of time series models. It is often argued that the marginal distribution of financial time series such as returns is skewed. Therefore it is of importance to know what properties a model should possess if it is to accommodate unconditional skewness. We consider modeling the unconditional mean and variance using models that respond nonlinearly or asymmetrically to shocks. We investigate the implications of these models on the third-moment structure of the marginal distribution as well as conditions under which the unconditional distribution exhibits skewness and nonzero third-order autocovariance structure. In this respect, an asymmetric or nonlinear specification of the conditional mean is found to be of greater importance than the properties of the conditional variance. Several examples are discussed and, whenever possible, explicit analytical expressions provided for all third-order moments and cross-moments. Finally, we introduce a new tool, the shock impact curve, for investigating the impact of shocks on the conditional mean squared error of return series. Copyright The Author 2008. Published by Oxford University Press. All rights reserved. For permissions, please e-mail: journals.permissions@oxfordjournals.org., Oxford University Press.

Date: 2008
References: Add references at CitEc
Citations: View citations in EconPapers (14) Track citations by RSS feed

Downloads: (external link)
http://hdl.handle.net/10.1093/jjfinec/nbn002 (application/pdf)
Access to full text is restricted to subscribers.

Related works:
Working Paper: Parameterizing unconditional skewness in models for financial time series (2008) Downloads
Working Paper: Parameterizing Unconditional Skewness in Models for Financial Time Series (2005) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:oup:jfinec:v:6:y:2008:i:2:p:208-230

Ordering information: This journal article can be ordered from
http://www.oup.co.uk/journals

Access Statistics for this article

Journal of Financial Econometrics is currently edited by RenÈ Garcia and Eric Renault

More articles in Journal of Financial Econometrics from Society for Financial Econometrics Oxford University Press, Great Clarendon Street, Oxford OX2 6DP, UK. Contact information at EDIRC.
Bibliographic data for series maintained by Oxford University Press (). This e-mail address is bad, please contact .

 
Page updated 2019-09-22
Handle: RePEc:oup:jfinec:v:6:y:2008:i:2:p:208-230